Can Dysport or Botox cause a more permanent muscle weakness?
There is no data on this but, in my opinion, if enough Dysport/Botox is put into a muscle group, there can be a long recovery period. I’ll give you an example, and tell you why I think that. More on Botox/Dysport problems.
I’ve had several similiar patients in the past. This past year I saw a lovely patient in her 30s who travel to Asia, especially Korea, frequently for work. While she was in Seoul, a friend talked her into going to a doctor (? dermatologist) there, who injected an entire vial (a huge amount of Botox) into her face (forehead, frown lines, lower face, crow’s feet and cheeks) including very odd, asymetric injections mostly in her right cheek but also some in the left cheek. As a result, a number of muscle groups in her cheeks were weak but much more so on the right side. She looked like she’d had a stroke but hadn’t, and a neurologist ruled out Bell’s Palsy.
The Botox took a full 6 months to wear off but as the muscles regained activity, they were clearly very weak, especially on the R side. With some physical therapy to learn to reactivate those muscles and some electrostimulation facials (I DO think these help in this situation), she’s almost symmetric again. Imagine what would happen to your bicep muscle in your arm if you couldn’t use it for 6 months!
I DO think that it’s not a good idea to self diagnose – could there be another explanation for this – please see a neurologist to make sure!
Hope this helps, Dr. I